Illinois, 2008

Flash Flood and Hail in Illinois, July 10, 2008

July 10, 2008 · NWS DVN · 13 events in 5 counties and zones

Warm and humid conditions prevailed over the northwest Illinois July 10, as a warm front surged northward into Minnesota and Wisconsin. Several rounds of showers and thunderstorms were common across areas northeast of a line from Princeton, Illinois to Waterloo, Iowa, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Warm and humid conditions prevailed over the northwest Illinois July 10, as a warm front surged northward into Minnesota and Wisconsin. Several rounds of showers and thunderstorms were common across areas northeast of a line from Princeton, Illinois to Waterloo, Iowa, some of which were severe. Torrential rains, hail up to the size of a quarter, and wind gusts over 60 mph were observed with some of the severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 2:05 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 10, 2:05 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT THU JUL 10 2008

.SYNOPSIS...
VERY BUSY WEATHER DAY ACROSS THE FORECAST AREA...WITH A STRONG
SURFACE BOUNDARY EXTENDING FROM THE NORTH AND SOUTH DAKOTA BORDER
AREA...EAST ACROSS MINNESOTA AND NORTHERN WISCONSIN.  THERE IS
CONVECTION THAT FORMED ALONG IT AND IS CURRENTLY MOVING SOUTHEAST
SOUTH OF THAT BOUNDARY.  MORE CONVECTION HAS FORMED ALONG A WEAKER
BOUNDARY EXTENDING FROM NORTHERN IOWA SOUTHEAST ACROSS THE CWA NEAR
VINTON IOWA...TO ABOUT STERLING.  STORMS RIGHT ALONG THIS BOUNDARY
HAVE BEEN PRODUCING THE ISOLATED TORNADIC STORM...THOUGH WE HAVE HAD
HAIL STORMS AS WELL ALONG AND NORTH OF HIGHWAY 30.  INSTABILITY IS
VERY LARGE OVER THE AREA...WITH CAPE VALUES UP OVER 3000 IN
PLACES...AND SHEAR VALUES ABOVE 30 NORTH OF INTERSTATE 80.  THE
CONVECTION FORMED AHEAD OF A 500MB SHORTWAVE...AND IT WILL CONTINUE
TO MOVE EAST ACROSS THE FORECAST AREA FOR THE NEXT FEW HOURS. EXPECT
STORMS TO CONTINUE AS LONG AS THE WAVE IS IN THE AREA.
&&

.SHORT TERM...TONIGHT AND FRIDAY...TONIGHT THE CONVECTION CURRENTLY
OVER THE FORECAST AREA WILL SLOWLY SHIFT EAST...CONTINUING TO MOVE
EAST ALONG WITH THE 500MB SHORT WAVE.  EXPECT THAT THIS CONVECTION
WILL BE EAST OF THE FORECAST AREA AROUND 00Z THIS EVENING.
HOWEVER...NEW CONVECTION WILL FOLLOW AS THE SHORTWAVE THAT HAS BEEN
GENERATED OFF OF THE MINNESOTA CONVECTION WILL DROP SOUTHEAST.
HOWEVER...THIS CONVECTION WILL BE SHORT-LIVED AND SHOULD BE DONE BY
06Z TONIGHT.  IT APPEARS THAT WE WILL HAVE A BREAK AFTER MIDNIGHT
TONIGHT...AND AT LEAST FOR A SHORT WHILE FRIDAY MORNING.  FRIDAY THE
MAIN CONCERN IS FOR THE HEAT AND HUMIDITY.  HAVE TRIMMED BACK THE
MAX TEMPERATURE FORECAST...AS HAVE SOME CONCERNS THAT CLOUDS FROM
THE SOUTH WILL KEEP US FROM HAVING FULL SUN...WHICH WOULD REDUCE OUR
TEMPERATURES.  STILL HAVE MAX TEMPERATURES FOR FRIDAY AROUND
90...AND WITH DEWPOINTS AROUND 70...WILL BE LOOKING AT HEAT INDEX
VALUES IN THE 95 TO 100 RANGE.  THIS IS VERY CLOSE TO OUR HEAT
ADVISORY CRITERIA...AND WE MAY NEED TO ISSUE ONE IF THOSE CLOUDS DO
NOT LOOK LIKE THEY ARE GOING TO MATERIALIZE.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
FRIDAY NIGHT AND SATURDAY THE MAIN FOCUS IS THE SEVERE WEATHER
CHANCES AS THE COLD FRONT MOVES THROUGH THE FORECAST AREA.  FOR NOW
SEVERE WEATHER LOOKS LIMITED DUE TO THE TIMING OF THE FRONT
PASSAGE...BUT WE WILL STILL BE LOOKING AT A SIGNIFICANT LINE OF
THUNDERSTORMS MOVING THROUGH THE AREA DURING THE EARLY MORNING
HOURS.  WILL LET LATER SHIFTS TAKE ANOTHER LOOK AT THIS RISK...BUT
SPC HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR FRIDAY
NIGHT...BUT THE SLIGHT RISK AREA IS SOUTHEAST OF US FOR SATURDAY.
CONVECTION SHOULD CLEAR QUICKLY SATURDAY MORNING...WITH COOLER AND
DRIER AIR MOVING IN FOR THE REMAINDER OF THE DAY.  MAX TEMPS
SATURDAY SHOULD ONLY BE IN THE LOW TO MID 80S.

SUNDAY AND MONDAY TO BE DRY AND COOL WITH WEST/NORTHWEST FLOW IN
BEHIND THE SATURDAY FRONT PASSAGE. MAX TEMPS BOTH DAYS TO BE
SEASONABLY COOL...IN THE MID 70S TO LOW 80S SUNDAY...WARMING
SLIGHTLY INTO THE UPPER 70S TO MID 80S MONDAY.  RETURN FLOW KICKS IN
FOR TUESDAY AND WEDNESDAY...AS A SURFACE LOW MOVES FROM SOUTH DAKOTA
NORTHEAST TO LAKE SUPERIOR AND NORTHEAST.  THERE DOES NOT APPEAR TO
BE A SURFACE BOUNDARY IN THE VICINITY FOR CONVECTION TO FOCUS
ON...BUT CANNOT RULE OUT PRECIPITATION EITHER.  THE COLD FRONT DROPS
INTO THE AREA ON THURSDAY...SO HAVE GONE WITH SLOWLY INCREASING POPS
TUESDAY AND WEDNESDAY...TO CHANCE POPS FOR WEDNESDAY NIGHT AND
THURSDAY AS THE FRONT GETS CLOSER.  DEWPOINTS AND TEMPERATURES ALSO
INCREASE THROUGH THE PERIOD...WITH MAX TEMPS WEDNESDAY AND THURSDAY
IN THE MID 80S TO LOW 90S BOTH DAYS.
&&

.AVIATION...
CONVECTION THIS EVENING WILL BRING TEMPORARY IFR CONDITIONS DURING
THE EARLY EVENING HOURS...AND SHOULD ONLY AFFECT KDBQ...KCID...AND
KMLI TAF SITES.  EXPECT VFR CONDITIONS AT ALL SITES AFTER 06Z
TONIGHT.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE
Hazardous weather outlook, Jul 10, 3:59 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU JUL 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY IN EAST
CENTRAL IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
AND NORTH OF HIGHWAY 34. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND HAIL.

A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT THE NORTHERN PLAINS
THIS MORNING AND THROUGH THE MIDDLE AND UPPER MISSISSIPPI VALLEY THIS
AFTERNOON. AT THIS TIME IT APPEARS THAT THE GREATEST THREAT OF
SEVERE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 30 WITH THE CHANCE
OF STORMS DECREASING TO THE SOUTH.

A FEW STORMS MAY LINGER INTO THE EARLY EVENING...ESPECIALLY OVER
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED FRIDAY WITH BREEZY SOUTH
WINDS. ACTUAL MAXIMUM TEMPERATURES WILL BE 90 TO 94 DEGREES AT MANY
LOCATIONS...AND WHEN COMBINED WITH HIGH HUMIDITY MAY CREATE HEAT
INDICIES OF 95 TO 105. THIS SITUATION WILL BE MONITORED FOR ANY
ISSUANCE OF HEAT ADVISORIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY
NORTHWEST OF A FREEPORT ILLINOIS TO MOLINE TO FAIRFIELD IOWA LINE.
THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 70 MPH WITH
LARGE HAIL A SECONDARY THREAT.

A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA FRIDAY NIGHT
ACCOMPANIED BY A LINE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HAASE/DLF

In the hours before

Local storm report, Jul 10, 1:58 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             ELDRIDGE                41.64N 90.57W
07/10/2008  E0.25 INCH       SCOTT              IA   NWS EMPLOYEE

&&

JAZ
Local storm report, Jul 10, 2:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     ELDRIDGE                41.64N 90.57W
07/10/2008                   SCOTT              IA   NWS EMPLOYEE

            TREE BLOWN OVER.

0258 PM     TSTM WND GST     ELDRIDGE                41.64N 90.57W
07/10/2008  E60.00 MPH       SCOTT              IA   NWS EMPLOYEE

&&

JAZ
Local storm report, Jul 10, 2:02 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TORNADO          ELVIRA                  41.87N 90.35W
07/10/2008                   CLINTON            IA   LAW ENFORCEMENT

            REPORTED WEST OF ELVIRA...EXACT DISTANCE UNKNOWN.
            REPORTED BY IA STATE PATROL.

&&

JAZ
Local storm report, Jul 10, 2:14 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 W CLINTON             41.84N 90.25W
07/10/2008  E0.88 INCH       CLINTON            IA   LAW ENFORCEMENT

            REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.

&&

JAZ
Local storm report, Jul 10, 2:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     6 N CLINTON             41.93N 90.23W
07/10/2008                   CLINTON            IA   LAW ENFORCEMENT

            BARN DAMAGE. REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.

&&

JAZ
Local storm report, Jul 10, 2:22 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FUNNEL CLOUD     PRINCETON               41.67N 90.36W
07/10/2008                   SCOTT              IA   LAW ENFORCEMENT

            MOVING E. REPORTED BY PRINCETON FIRE DEPT.

0321 PM     HAIL             1 W CLINTON             41.84N 90.25W
07/10/2008  E1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

            REPORTED BY CLINTON COUNTY SHERIFF/S DEPT.

&&

JAZ

The radar

The Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Bureau

When
July 10, 2:32 PM CST
Where
Bureau County, 1.03 mi E of La Moille
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -89.260

Penny-sized hail fell 1 mile east of La Moille, IL around 332 pm July 10. This report was relayed by the Emergency Manager.

Thunderstorm Wind, Bureau

When
July 10, 3:36 PM CST
Where
Bureau County, 1.75 mi N of Wyanet
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.395, -89.582

Wind gusts estimated to be 60 mph blew a semi truck over on Interstate 80 about 6 miles west of Princeton, IL at 436 pm July 10.

Hail, Henry

When
July 10, 3:40 PM CST
Where
Henry County, Osco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.350, -90.280

Nickel-sized hail fell 6 miles northwest of Cambridge, IL at 440 pm July 10.

Hail, Bureau

When
July 10, 5:42 PM CST
Where
Bureau County, 1.25 mi ESE of Tiskilwa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -89.500

Penny-sized hail fell in Tiskilwa, IL at 642 pm July 10.

Hail, Bureau

When
July 10, 5:50 PM CST
Where
Bureau County, 0.86 mi SE of Tiskilwa to 2.25 mi NNE of Lone Tree Corners
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -89.510

Spotter drove through dime-sized hail the entire route from Tiskilwa, IL to Lake Thunderbird, IL between 650 pm and 657 pm July 10.

Hail, Putnam

When
July 10, 5:57 PM CST
Where
Putnam County, 2.68 mi WSW of Goose Lake to 1.97 mi SSW of Goose Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.212, -89.466

Dime-sized hail fell at Lake Thunderbird or 3 miles northwest of Putnam, IL around 657 pm July 10.

Hail, Putnam

When
July 10, 6:10 PM CST
Where
Putnam County, 4.22 mi W of Magnolia
Measured
0.88 in hail
Reported by
Public
Coordinates
41.130, -89.280

Nickel-sized hail fell 5 miles southwest of Mc Nabb, IL at 710 pm July 10.

Flash Flood, Jo Daviess

When
July 10, 7:14 PM CST to 9:00 PM CST
Where
Jo Daviess County, 1.56 mi WNW of Galena to 1.21 mi WSW of Galena
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.431, -90.446

Heavy rains measuring 1.00 inches in just 15 minutes resulted in flash flooding in Galena, IL during the evening of July 10.

Hail, Whiteside

When
July 10, 7:39 PM CST
Where
Whiteside County, 3.3 mi SE of Coleta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.870, -89.750

Nickel-sized hail fell 3 miles southeast of Coleta, IL at 839 pm July 10.

Hail, Whiteside

When
July 10, 8:00 PM CST
Where
Whiteside County, 0.52 mi W of Sterling Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.750, -89.690

Penny-sized hail fell 2 miles south of Rock Falls, IL at 900 pm July 10.

Hail, Bureau

When
July 10, 8:17 PM CST
Where
Bureau County, 2.48 mi NNE of Walnut
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.585, -89.590

Quarter-sized hail fell on Baseline Road about 2 miles north of Walnut, IL at 917 pm July 10.

Thunderstorm Wind, Bureau

When
July 10, 8:25 PM CST
Where
Bureau County, 1.17 mi ENE of Walnut
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.558, -89.580

Wind gusts estimated to be 50 to 60 mph were observed near a funeral home just east of Walnut, IL at 925 pm July 10.

Hail, Bureau

When
July 10, 8:28 PM CST
Where
Bureau County, 1.73 mi NE of Walnut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -89.580

Quarter-sized hail fell 1 mile northeast of Walnut, IL at 928 pm July 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127150, 127152, 127153, 127154, 127158, 127161, 127163, 127165, 127166, 127168, 127169, 127171, 127172.